Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Apr 9, 2017, 2:25 AM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas. It took effect at Apr 9, 2017, 12:00 PM MDT. It was in force for 5 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 2:25 AM MDT (08:25 UTC)
- In effect from
- Apr 9, 2017, 12:00 PM MDT
- Expired
- Apr 9, 2017, 5:23 PM MDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 1:58 PM MDT | TSTM WND GST 46 | 9 Se Beecher Island, KS | |
| Apr 9, 2:12 PM MDT | TSTM WND GST 59 | 13 Nw Max, NE | |
| Apr 9, 2:18 PM MDT | TSTM WND GST 54 | St. Francis, KS | |
| Apr 9, 2:28 PM MDT | TSTM WND GST 60 | 8 Nnw Stratton Ne, NE | ALSO BLOWING DUST AND REDUCED VISIBILITY. |
| Apr 9, 2:50 PM MDT | TSTM WND GST 50 | 3 Wnw Trenton, NE | |
| Apr 9, 2:50 PM MDT | TSTM WND GST 55 | 3 Ene Trenton, NE | |
| Apr 9, 3:02 PM MDT | TSTM WND GST 80 | Palisade, NE | CALL FROM HAYS COUNTY EM WITH REPORT OF 80 MPH WINDS GUSTS. |
| Apr 9, 3:03 PM MDT | TSTM WND GST 70 | Trenton, NE | |
| Apr 9, 3:10 PM MDT | TSTM WND DMG | Mccook, NE | TRAINED SPOTTER CALLED AND REPORTED SHINGLES DAMAGE TO HIS ROOF. |
| Apr 9, 3:10 PM MDT | TSTM WND GST 65 | 5 Nnw Mccook, NE | NEAR ZERO VISIBILITY IN BLOWING DUST |
| Apr 9, 3:28 PM MDT | TSTM WND GST 68 | 2 Nnw Indianola, NE | |
| Apr 9, 3:59 PM MDT | NON-TSTM WND GST 58 | Mccook, NE | WIND GUST FOLLOWED A LINE OF THUNDERSTORMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 8.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 3394 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528 WWUS83 KGLD 090825 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 225 AM MDT Sun Apr 9 2017 ...DRY AND WINDY CONDITIONS FOR PORTIONS OF THE TRI STATE REGION WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON... .Windy and dry conditions across the Tri State region this afternoon ahead of a cold frontal passage. This front will traverse the region as the afternoon progresses. Dry fuels around the region will create the potential for dangerous fire weather conditions. COZ252-253-KSZ001>004-013>016-NEZ079>081-100000- /O.NEW.KGLD.FW.W.0017.170409T1800Z-170410T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Dundy-Hitchcock-Red Willow- 225 AM MDT Sun Apr 9 2017 /325 AM CDT Sun Apr 9 2017/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013... 014...015...016...079...080...081...252 AND 253... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity...which is in effect from noon MDT /1 PM CDT/ today to 6 PM MDT /7 PM CDT/ this evening. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma and Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman...Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan and Fire Weather Zone 016 Graham. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
2 follow-up statements
120 WWUS83 KGLD 091510 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 910 AM MDT Sun Apr 9 2017 COZ254-KSZ027>029-041-042-100000- /O.EXA.KGLD.FW.W.0017.170409T1800Z-170410T0000Z/ Cheyenne-Wallace-Logan-Gove-Greeley-Wichita- 910 AM MDT Sun Apr 9 2017 /1010 AM CDT Sun Apr 9 2017/ ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 027... 028...029...041...042 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for low humidity and gusty winds...which is in effect until 6 PM MDT /7 PM CDT/ this evening. * Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Timing...this afternoon. * Winds...West 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 12 percent. * Temperatures...In the upper 60s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ252-253-KSZ001>004-013>016-NEZ079>081-100000- /O.CON.KGLD.FW.W.0017.170409T1800Z-170410T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Dundy-Hitchcock-Red Willow- 910 AM MDT Sun Apr 9 2017 /1010 AM CDT Sun Apr 9 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...016...079...080...081... 252 AND 253... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma and Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman...Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan and Fire Weather Zone 016 Graham. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
811 WWUS83 KGLD 092323 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 523 PM MDT Sun Apr 9 2017 ...RED FLAG WARNING CANCELLED... .Breezy conditions continue across the area; however, relative humidity values have risen to near 35 percent. COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100030- /O.CAN.KGLD.FW.W.0017.000000T0000Z-170410T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- 523 PM MDT Sun Apr 9 2017 /623 PM CDT Sun Apr 9 2017/ ...RED FLAG WARNING IS CANCELLED FOR LOW RH VALUES AND WIND FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015... 016...027...028...029...041...042...079...080...081...252... 253 AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning. Relative humidity values continue to rise into the 30 to 45 percent range. Breezy conditions are expected to continue through the early evening. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 9, 1:50 AM MDT, 35 minutes earlier.
Area forecast discussion, Apr 9, 1:50 AM MDT, 35 minutes before
Area Forecast Discussion National Weather Service Goodland KS 150 AM MDT Sun Apr 9 2017 .UPDATE... Issued at 1045 PM MDT Sat Apr 8 2017 Some weak echoes have begun to develop on radar west of the East Central CO counties. Lift generating these light showers will move over Yuma County and surrounding locations over the next few hours. Therefore have added a low chance for t-storms over the northwest corner of the area for the next few hours should any storms develop. && .SHORT TERM...(This evening through Sunday) Issued at 235 PM MDT Sat Apr 8 2017 Shortwave trough moving across the Great Basin today will cross the central Rockies tonight and emerge onto the central High Plains on Sunday. Surface cold front will move through the local area Sunday with breezy/windy west to northwest winds behind it through the afternoon. Depending on frontal timing, there might be a window of opportunity for thunderstorms Sunday afternoon in the far northeast corner, from McCook to Hill City. However, given the downslope component to the surface flow and limited moisture, expecting high LCLs with perhaps a marginal wind threat with a stronger storm. NAM considerably more unstable than the GFS, but the NAM model surface dew points look unreasonably moist, in the lower 50s, given the downsloping surface winds, while shorter term hires models appear more reasonable with dew points in the 30s and dropping behind the front. The other concern on Sunday will be fire weather. As dew points tank behind the front, western and southern areas may get close to critical humidity values. Wind speeds will also increase with deep mixing. However, with recent rainfall fuels may not be conducive. SPC suggests only elevated conditions will develop so will go with that scenario. There will be a fairly large temperature gradient across the area on Sunday afternoon due to the front, ranging from the lower 60s in northeast Colorado to the upper 70s in north central Kansas. .LONG TERM...(Wednesday through Saturday) Issued at 149 AM MDT Sun Apr 9 2017 An active weather pattern is expected during the extended period. Wednesday through Friday are expected to see rain showers with chances for thunderstorms. Saturday looks to dwindle down a bit, but rain showers are still possible. Beginning Wednesday, an upper level shortwave trough will move over the region. This will bring instability to the region, along with some moisture. Rain and thunderstorm chances are expected throughout the day, especially in the afternoon and evening across the eastern half of the CWA. Thursday will bring a cold front from the north over the area. This will drop temperatures slightly into the 60s. An upper level ridge will move over and engulf the area, but will quickly mover east through the day. Southwest flow will begin to move into the CWA with a broad trough, sitting over the western CONUS, moving into the western portions of the CWA. This will bring more moisture to the region, along with some instability. So, rain and thunderstorms are possible throughout the day as well. On Friday, southwest flow is continuing over the CWA. Moisture continues to move into the region and instability continues over the far eastern portions of the area. So, thunderstorms and rain are possible over those areas during the day. Saturday gets a little quieter with a weak embedded upper level ridge moving over the region. There are still some slight chances for rain showers, but models are not showing anything significant at this time. Temperatures will be in the 60s and 70s through the period, with some locations on Friday seeing the low 80s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1045 PM MDT Sat Apr 8 2017 VFR conditions expected for the TAFs. Main change from last issuance was to increase winds at KGLD and duration of LLWS. The weak front is approaching KGLD now. The pressure gradient along the front is allowing winds to be gusty. Am expecting the winds and LLWS to continue through 10z then end as the front and LLJ shift east. The LLWS may last an hour longer, but most guidance indicates it will end by 10z. Winds along the front may weaken an hour sooner, but not quite confident the pressure gradient will have slackened enough by then so went with 10z instead. Winds in the afternoon behind the front will be quite breezy, with peak intensity in the afternoon then gradually declining in the evening. KMCK could have an isolated thunderstorm in the vicinity as the front moves through. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...024 LONG TERM...CLT AVIATION...JTL
Hazardous weather outlook, Apr 8, 3:42 AM MDT, 22 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 342 AM MDT Sat Apr 8 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090945- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 342 AM MDT Sat Apr 8 2017 /442 AM CDT Sat Apr 8 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Near critical fire weather conditions are expected across the area this afternoon. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... On Sunday afternoon, near critical fire weather conditions are expected across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 2:10 PM MDT | Special Weather Statement | GLD | Dundy | 35 min |
| Apr 9, 2:29 PM MDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 31 min |
| Apr 9, 2:59 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 46 min |
| Apr 9, 3:38 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 22 min |
Nearby
Red Flag Warnings in Kansas, 2017Red Flag Warnings in Nebraska, 2017Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.